rss
Gut 41:344-353 doi:10.1136/gut.41.3.344
  • Intestinal inflammation

Mitochondrial damage: a possible mechanism of the “topical” phase of NSAID induced injury to the rat intestine

Abstract

Background—The “topical” effect of non-steroidal anti-inflammatory drugs (NSAIDs) seems to be an important cause of NSAID induced gastrointestinal damage.

Aim—To examine the possible mechanism of the “topical” phase of damage in the small intestine.

Methods—Electron microscopy and subcellular organelle marker enzyme studies were done in rat small intestine after oral administration of indomethacin (doses varied between 5 and 30 mg/kg). The effect of conventional and non-acidic NSAIDs on rat liver mitochondrial respiration was measured in vitro in a Clarke-type oxygen electrode.

Results—The subcellular organelle marker enzymes showed mitochondrial and brush border involvement within an hour of indomethacin administration. Electron microscopy showed dose dependent mitochondrial changes following indomethacin administration consistent with uncoupling of oxidative phosphorylation (or inhibition of electron transport) which were indistinguishable from those seen with the uncoupler dinitrophenol. Parenteral indomethacin caused similar changes, but not in rats with ligated bile ducts. A range of NSAIDs, but not paracetamol or non-acidic NSAIDs which have a favourable gastrointestinal tolerability profile, uncoupled oxidative phosphorylation in vitro at micromolar concentrations and inhibited respiration at higher concentrations. In vivo studies with nabumetone and aspirin further suggested that uncoupling or inhibition of electron transport underlies the “topical” phase of NSAID induced damage.

Conclusion—Collectively, these studies suggest that NSAID induced changes in mitochondrial energy production may be an important component of the “topical” phase of damage induction.

Footnotes